Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Structure sets vanish for certain bundles over Seifert manifolds

Author: Christopher W. Stark
Journal: Trans. Amer. Math. Soc. 285 (1984), 603-615
MSC: Primary 57Q10; Secondary 18F25, 57R67
MathSciNet review: 752493
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {M^{n + 3}}$ be a compact orientable manifold which is the total space of a fiber bundle over a compact orientable manifold $ {K^3}$ with an effective circle action of hyperbolic type. Assume that the fiber $ {N^n}$ in this bundle is a closed orientable manifold with Noetherian integral group ring, with vanishing projective class and Whitehead groups, and such that the structure set $ {S_{\text{TOP}}}\,({N^n} \times {D^k},\partial )$ of topological surgery vanishes for sufficiently large $ k$. Then the projective class and Whitehead groups of $ M$ vanish and $ {S_{\text{TOP}}}\,({M^{n + 3}}\, \times \, {D^k},\partial ) = 0$ if $ n + k \geqslant 3$ or if $ {K^3}$ is closed and $ n = 2$. The UNil groups of Cappell are the main obstacle here, and these results give new examples of generalized free products of groups such that $ {\text{UNil}}_j$ vanishes in spite of the failure of Cappell's sufficient condition.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q10, 18F25, 57R67

Retrieve articles in all journals with MSC: 57Q10, 18F25, 57R67

Additional Information

Keywords: Seifert manifold, fiber bundle, algebraic $ K$-theory, projective class group, Whitehead group, surgery, structure set, splitting theorems, UNil
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society